Aa
A
A
Close
Avatar universal
Child with fever after dental anesthetic
My son 6 went to the dentist a month ago for a cavity filling and had a shot to numb it. That evening he developed a fever that lasted several days and got as high as 103.5. He was better when the Tylenol was working. We thought it was a virus and a coincidence that he had just been to the dentist. Now today he went for another cavity filling and had another shot and this evening again has a fever. So far tonight it has been 102.5 and with Tylenol down to 99. Is he allergic to the anesthesia? He has no rash, no trouble breathing, no trouble swallowing. It makes me nervous and I called our nurse advisary hotline and they said to give Tylenol and call his regular doctor in the morning and call back tonight if his symptoms change. Have you heard of this type of fever after local anesthesia? It seems rare. Thanks.
Cancel
7 Answers
Page 1 of 1
Avatar universal
Hello,
This condition may be called hyperthermia in which body temperature rise s as a result of adverse reaction to drugs. It is sort of allergic reaction in common language though it is very rare. Fever may remain until the effect of drug completely washed away from the body. Please ask dentist to avoid using the anaesthetic or drugs used this time as a precaution. You should now keep the child in cool place, provide drinking water more frequently and tepid sponging may help control fever. Monitor the fever and in case it do not get lower then call up emergency medical service to help you. Hope this helps.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Yes I was reading about malignant hyperthermia which is usually fatal which is very scary. I'm finding out what the dentist and doctor say but am sure this is not a coincidence and want to get it figured out so it won't continue to happen. I also read sometimes they add a sulfite compound to the anesthesia and wonder if he is having a reaction to that.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Hello,
Hope your son is fine now. Malignant hyperthermia is a severe version of hyperthermia which is fatal. Milder reactions to drugs may cause temporary hyperthermia due to release of pain mediators like cytokines as a response to inflammatory reaction. Sulfide compounds have been long removed from medical field or otherwise banned from practice hence that possibility is less but some other preservatives in the local anesthesia may cause allergic reactions too. Hope all is well. Take care!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
We went to the pediatricians office yesterday and did bloodwork. We should get the results today. I really hope it's just hyperthermia and not the severe condition. He still has a temperature but probably will until the medicine completely exists his system. Thank you so much for the extra information.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
He still had a fever earlier today of 103.3 and we gave him more Tylenol and shaved ice which brought him temperature down but the pediatrician wants him to come back in this afternoon. I wish he would get better soon!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
My son has a low fever this morning. Also 6 years old. Had 2 cavities filled yesterday afternoon. What happened with the bloodwork?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
My son is 9.  Just got home after filling.
Dentist used happy gas & shot.
Just took a temp of 103!
His head is hurting and he wanted the fan turned on??

Did you find out anything further regarding your child?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dental Health Community Resources